In this VETgirl online veterinary CE video blog, we discuss the use of lidocaine for the treatment of ventricular tachycardia. In this video, a 2-year-old, male-neutered, Great Dane presented with bloody vomiting and diarrhea. During initial stabilization and treatment, the patient had occasional ventricular premature contractions (VPCs). VPCs are often associated with cardiac disease, myocardial hypoxia, trauma (e.g., myocarditis), hypotension, hypoxemia, pain, electrolyte and acid-base abnormalities, and more. Treatment generally involves treating the underlying cause. In this patient, the VPCs progressed to ventricular tachycardia (often called “V tach”) that was affecting the patient’s perfusion.
Ventricular tachycardia is defined as runs of 3 or more VPCs in a row, with a sustained heart rate of greater than 180 bpm. V-tach is easily identified on an ECG by its wide, bizarre QRS complexes, and an absent p wave. V-tach can be extremely dangerous to the patient, as it can result in myocardial hypoxia, poor perfusion, decreased cardiac output, cellular hypoxia, and sudden death. If V-tach is persistent, and the patient is symptomatic (e.g., has indicators of poor perfusion), immediate treatment is warranted.
V-tach can be treated with an initial dose of lidocaine, 2 to 4 mg/kg IV over 1 to 2 minutes, while monitoring the ECG. This can be repeated every 5 to 10 minutes for a maximum total dose of 8 mg/kg. The onset of action is within 2 minutes, and has a duration of action of up to 20 minutes. If the arrhythmia improves or resolves, a lidocaine CRI of 25 to 100 mcg/kg/min (1.5-6 mg/kg/hr) should be immediately initiated. It is important to give the initial dose of lidocaine prior to starting the CRI, as a CRI alone can take up to an hour before onset of action. Rarely, adverse effects from lidocaine can be seen, including gastrointestinal (e.g., naseau, vomiting, diarrhea) or central nervous system signs (e.g., seizures); lidocaine toxicosis signs are typically dose-dependent.
For long term treatment of ventricular tachycardia, or in cases refractory to lidocaine, other antiarrhythmics such as procainamide or sotalol can be used. Sotolol is a non-selective beta blocker and Class III antiarrhythmic agent, and can be given orally. Sotalol reaches peak plasma levels within 2 to 4 hours of dosing. In this patient, the patient’s V-tach did not initially respond to lidocaine, but did resolve after starting sotolol. An echocardiogram was also performed and confirmed underlying cardiac disease.